Alert archive / Wyoming / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Riverton, WY

March 27, 2007Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Mar 27, 2007, 6:27 PM MDT for Natrona County, Wyoming. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2007, 6:27 PM MDT (00:27 UTC)
Expired
Mar 27, 2007, 7:30 PM MDT
In force
63 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 149 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2007-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2007-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
3135 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KRIW 280030
SVRRIW
WYC025-280130-
/O.NEW.KRIW.SV.W.0004.070328T0027Z-070328T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
627 PM MDT TUE MAR 27 2007

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN NATRONA COUNTY IN CENTRAL WYOMING...
  THIS INCLUDES THE CITIES OF...EVANSVILLE...CASPER...

* UNTIL 730 PM MDT

* AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE       
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE  
  LOCATED ALONG A LINE EXTENDING FROM 21 MILES NORTHWEST OF          
  GOLDENEYE RESERVOIR TO U.S. HWY 20/26 MILE MARKER 20 TO BATES      
  HOLE...OR ALONG A LINE EXTENDING FROM 44 MILES NORTHWEST OF        
  CASPER TO 23 MILES SOUTHWEST OF CASPER...AND MOVING NORTHEAST AT   
  40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RED BUTTES VILLAGE...U.S. HWY 220 MILE MARKER 110 AND NATRONA      
  COUNTY AIRPORT BY 635 PM MDT...
  HOGADON SKI AREA...PARADISE VALLEY AND BEARTRAP MEADOWS COUNTY PARK
  BY 640 PM MDT...
  HOMA HILLS...JCT I25 AND HWY 20... AND CASPER BY AROUND 650 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4325 10717 4290 10673 4246 10657 4272 10610
      4320 10618 4349 10658

$$

21
2 follow-up statements
000 
WWUS55 KRIW 280115
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
710 PM MDT TUE MAR 27 2007

WYC025-280130-
/O.CON.KRIW.SV.W.0004.000000T0000Z-070328T0130Z/
NATRONA WY-
710 PM MDT TUE MAR 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT 
FOR EASTERN NATRONA COUNTY...

AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR BATES HOLE...OR ABOUT 15 MILES SOUTH OF CASPER...MOVING 
NORTHEAST AT 35 MPH.  THIS STORM COULD AFFECT THE SOUTHEAST SIDE OF 
CASPER BY AROUND 725 PM.  ANOTHER SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING DAMAGING WIND GUSTS NEAR 60 MPH...WAS LOCATED JUST WEST OF 
ANTELOPE HILLS...MOVING NORTHEAST NEAR 30 MPH AFFECTING COMMUTERS ALONG 
INTERSTATE 25.

LAT...LON 4325 10717 4290 10673 4246 10657 4272 10610
      4320 10618 4349 10658

$$

21
000 
WWUS55 KRIW 280136
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
733 PM MDT TUE MAR 27 2007

WYC025-280143-
/O.EXP.KRIW.SV.W.0004.000000T0000Z-070328T0130Z/
NATRONA WY-
733 PM MDT TUE MAR 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NATRONA COUNTY HAS 
BEEN ALLOWED TO EXPIRE AT 730 PM MDT...

THE LINE OF THUNDERSTORMS THAT PROMPTED THE WARNING HAS WEAKENED 
BELOW SEVERE LIMITS.  HOWEVER...STRONG GUSTS UP TO 45 MPH AND PEA 
SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS...THAT ARE LOCATED 
ACROSS EXTREME EASTERN NATRONA COUNTY...INCLUDING CASPER AND ALONG 
THE INTERSTATE 25 CORRIDOR.

LAT...LON 4325 10717 4290 10673 4246 10657 4272 10610
      4320 10618 4349 10658

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:00 PM MDT, 4 hours 27 minutes earlier.

Area forecast discussion, Mar 27, 2:00 PM MDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MDT TUE MAR 27 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS MOVING ACROSS PARTS OF WESTERN WYOMING
THIS AFTERNOON AS A MAJOR WINTER STORM SYSTEM MOVES CLOSER TO THE
STATE. MOST THUNDERSTORM ACTIVITY THIS AFTERNOON HAS BEEN SHORT
LIVED AND MAINLY OVER THE MOUNTAINS. WILL NEED TO WATCH AREA AHEAD
OF THESE STORMS AS DAYTIME HEATING AND INSTABILITY WILL KEEP THE
THREAT OF STRONG STORMS INTO THE EVENING HOURS. MAIN PROBLEM SO
FAR IS THE INCREASED SHEAR PROFILE THAT HAS DEVELOPED OVER THE LAST
FEW HOURS. THIS HAS IN EFFECT DECREASE THE CHANCES OF SEVERE STORMS
ACROSS OUR REGION EAST OF THE DIVIDE.

NOW ON TO THE WINTER STORM SYSTEM EXPECTED TO MOVE INTO OUR WESTERN
ZONES TONIGHT AND ACROSS THE WHOLE STATE WEDNESDAY AND THURSDAY.
THIS IS SHAPING UP TO BE A MAJOR WINTER STORM EVENT FOR AN AREA
THAT HAS NEEDED PRECIPITATION FOR A LONG TIME. MODELS HAVE COME
CLOSER TOGETHER WITH THE TRACK OF THE LOW. EVEN WITH SOME DIFFERENCES
IN TIMING AND TRACK THIS WILL STILL BE A MAJOR EVENT FOR OUR AREA.
CURRENT FORECAST WE HAVE OUT LOOKS IN GOOD SHAPE SO NOT MUCH CHANGE
NEEDED AT THIS TIME. WILL CONTINUE WINTER STORM WATCH AND WILL MORE
THEN LIKELY UPGRADE IT OVER THE NEXT 24 HOURS. WILL ALSO KEEP THE
HIGH WIND WARNING FOR OUR NORTHEAST ZONE THROUGH MIDNIGHT. WINDS
CONTINUE TO BE WINDY ACROSS THE AREA AND ACROSS MOST OF THE STATE
THIS AFTERNOON AND EVENING. SNOWFALL AMOUNTS WILL BE IMPRESSIVE
FOR MOST LOCATIONS EAST OF THE DIVIDE WEDNESDAY MORNING THROUGH
THURSDAY AFTERNOON. MOST SNOWFALL LOOKS TO OCCUR WEDNESDAY
AFTERNOON INTO THURSDAY MORNING WHERE STORM TOTALS OF UP TO 2 FEET
OVER THE BIGHORN MOUNTAINS ALONG WITH 18 TO 20 INCHES ACROSS THE
WIND RIVER MOUNTAINS AND CASPER MOUNTAIN ARE LIKELY. SHOULD ALSO SEE
OVER A FOOT FOR THE MOUNTAINS WEST OF CODY. VALLEY LOCATIONS EAST OF
THE DIVIDE SHOULD SEE 4 TO 6 INCHES ACROSS THE BIGHORN BASIN AND 6 TO
10 INCHES ACROSS JOHNSON COUNTY. IN THE WIND RIVER BASIN EXPECT 4 TO
6 INCHES ACROSS THE NORTHERN SECTIONS WITH 6 TO 10 INCHES ACROSS
MOST OF THE SOUTHERN AREAS WITH THE LANDER FOOTHILLS CLOSE TO A
FOOT.

THIS SYSTEM THEN STARTS TO MOVE OUT OF THE AREA AND DECREASE IN
STRENGTH BY FRIDAY WHERE MOST AREA WILL SLOWLY RECOVER FORM THIS
WEATHER EVENT. TEMPERATURES TO ONLY INCREASE A FEW DEGREES AS
COOLER AIR REMAINS OVER THE REGION. NORTHWEST FLOW WILL KEEP CHANCES
OF SNOW SHOWERS ACROSS OUR NORTHWESTERN ZONES. WILL SEE IF THIS
UPPER LOW MOVES OUT OF THE AREA AS FORECAST...IF NOT THEN SCATTERED
SNOW SHOWERS COULD BE COMMON ACROSS MOST OF THE REGION ALL DAY
FRIDAY.

.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
STILL SOME UNCERTAINTY AS TO HOW SLOW OUR SPRING STORM WILL GO AND
THUS WILL HAVE TO KEEP SOME LOWER POPS ACROSS OUR ERN ZONES INTO
FRIDAY. OTHER CHALLENGE WILL BE TO DETERMINE HOW MUCH ENERGY WILL
MOVE ACROSS OUR DEVELOPING WESTERLY FLOW AND HOW MUCH PACIFIC
MOISTURE WILL GET ENTRAINED IN THIS. THE GFS IS MUCH MORE BULLISH
THAN THE ECMWF INITIALLY BUT THEN EVEN THE ECMWF SHOWS A
SIGNIFICANT WAVE PASSING ACROSS MONTANA SUNDAY NIGHT AND MONDAY. FOR
NOW HAVE JUST KEPT 30 POPS IN THE NRN MOUNTAINS WITH SLIGHT CHANCES
ACROSS PARTS OF THE LOWER ELEVATIONS. HARD TO TOTALLY REMOVE POPS
WITH PERSISTENT SHORTWAVES IN THIS FLOW SO KEPT THE 20 TO 30 POPS
INTO TUESDAY. WILL TRY AND FINE TUNE THIS TOMORROW BUT THE SHORT
TERM HAS TAKEN UP THE MAJORITY OF OUR TIME AND IT SHOULD BE EVEN
MORE ACTIVE TOMORROW NIGHT.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...HIGH WIND WARNING IN EFFECT FOR
NORTHERN JOHNSON COUNTY...WYOMING ZONE 10 THROUGH THROUGH MIDNIGHT.
WINTER STORM WATCH FOR MUCH OF THE CWA BEGINNING AT 12 PM WEDNESDAY
THROUGH 6 PM THURSDAY...WYOMING ZONES 02...03...04...05...06...07...
08...09...10...11...15...17...18...19...20...22...28...29...30.

&&

SHORT TERM...HD
LONG TERM...SKRBAC
Hazardous weather outlook, Mar 27, 4:40 AM MDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
440 AM MDT TUE MAR 27 2007

WYZ001>020-022>030-281100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
440 AM MDT TUE MAR 27 2007

...HIGH WIND WARNING IN EFFECT FOR NORTHERN JOHNSON COUNTY STARTING
TUESDAY AT 9 AM MDT CONTINUING THROUGH MIDNIGHT...

...WINTER STORM WATCH IN EFFECT FOR MUCH OF CENTRAL WYOMING STARTING
WEDNESDAY AT 12 PM MDT AND CONTINUING THROUGH 6 PM MDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A SPRING LIKE STORM DAY WILL BE FOUND ACROSS THE AREA TODAY...WITH
SHOWERS AND THUNDERSTORMS EXPECTED OVER MUCH OF THE AREA. STRONG
WINDS ACROSS NORTHERN JOHNSON COUNTY WILL CREATE AREAS OF DANGEROUS
CROSSWINDS ON INTERSTATE 90 EAST OF BUFFALO. ADDITIONALLY...STRONG
INSTABILITY LOOKS TO BRING ISOLATED SEVERE THUNDERSTORMS OVER
SWEETWATER COUNTY AND SOUTHWEST WYOMING DURING THE LATER MORNING
HOURS AND INTO THE AFTERNOON. EXPECT THESE STORMS TO COME WITH
DAMAGING WINDS AND HAIL. ADDITIONALLY...THUNDERSTORMS WITH GUSTY
WINDS AND SMALL HAIL WILL BE FOUND ACROSS CENTRAL WYOMING DURING THE
AFTERNOON AND EVENING HOURS...ESPECIALLY ACROSS EASTERN FREMONT...AND
NATRONA COUNTIES. PERIODS OF HEAVY RAIN...HAIL...AND GUSTY WINDS WILL
MAKE FOR DANGEROUS DRIVING CONDITIONS ACROSS IMPACTED AREAS.
MOTORISTS WILL WANT TO EXTREME CAUTION IF THESE CONDITIONS ARE
ENCOUNTERED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY STRONG EARLY SPRING STORM WILL LIKELY IMPACT MUCH OF CENTRAL
WYOMING BEGINNING LATE WEDNESDAY MORNING. MUCH OF THE AREA WILL
SEE HEAVY SNOWFALL...AND STRONG WINDS. THIS STRONG SNOW STORM WILL
CONTINUE INTO THE EVENING HOURS ON THURSDAY...WITH WINDY CONDITIONS
STILL EXPECTED THROUGHOUT THE LENGTH OF THE STORM. TREACHEROUS
DRIVING CONDITIONS ARE EXPECTED LATE WEDNESDAY THROUGH THURSDAY
ACROSS MUCH OF THE AREA. MOTORISTS WILL WANT TO CHECK ROAD CONDITIONS
BEFORE TRAVELING...AND ANTICIPATE AREAS OF LIMITED VISIBILITY AND
VERY SLICK ROADS...ESPECIALLY OVER INTERSTATE 25 NORTH OF CASPER...
INTERSTATE 90 THROUGH JOHNSON COUNTY...AND INTERSTATE 80 ACROSS
SWEETWATER COUNTY. BY THE TIME THIS STORM ENDS ON THURSDAY...SNOWFALL
ACCUMULATIONS OF UP TO 2 FEET ARE POSSIBLE IN THE BIG HORN AND
EASTERN WIND RIVER MOUNTAINS...WITH UP TO A FOOT POSSIBLE IN LOWER
LYING AREAS. A POTENTIAL BLIZZARD IS A STRONG POSSIBILITY ACROSS
JOHNSON COUNTY WEDNESDAY NIGHT INTO THURSDAY. STAY TUNED FOR FURTHER
UPDATES TO THIS IMPRESSIVE EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE STRONGLY ENCOURAGED TO REPORT THUNDERSTORM ACTIVITY
TODAY...ESPECIALLY THE SIZE OF ANY HAIL AND STRENGTH OF WIND GUSTS.
SNOW AMOUNTS ACROSS THE WEST ARE ALSO APPRECIATED. THANK YOU.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 3:45 AM MDTBlizzard WarningRIWJohnson47 hr
Mar 28, 3:45 AM MDTSnow AdvisoryRIWFremont24 hr
Mar 28, 3:45 AM MDTWinter Storm WarningRIWBig Horn, Fremont, Hot Springs, Johnson, Natrona, Park and 3 more60 hr

Nearby

Severe Thunderstorm Warnings in Wyoming, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.